Michigan, 2007

Wildfire in Michigan, April 27 to 30, 2007

April 27 to 30, 2007 · NWS MQT · 2 events in 2 counties and zones

S. Forest Service on the 27th blazed out of control by the 29th fueled by low relative humidity and strong west winds gusting over 40 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A prescribed burn by the U.S. Forest Service on the 27th blazed out of control by the 29th fueled by low relative humidity and strong west winds gusting over 40 mph. The wildfire consumed more than 1300 acres in western Baraga County until it was mostly contained by the end of the 30th. |Another fire in northwest Marquette County destroyed three structures and burned approximately 60 acres before it was brought under control on the 29th. A downed power line on Green Garden Road in eastern Marquette County also left 60 homes without power for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 27, 3:20 AM EST, 8 hours 10 minutes earlier.

Area forecast discussion, Apr 27, 3:20 AM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 AM EDT FRI APR 27 2007

.DISCUSSION...
WV IMAGERY INDICATED A MID/UPPER LEVEL LOW LIFTING NE THROUGH LOWER
MI. 700-600 MB FGEN IN DEFORMATION ZONE OF MID/UPR LOW HAS SUPPORTED
BAND OF SHRA OVER CENTRAL AND ERN UPR MI EARLY THIS MORNING.
HOWEVER...RADAR SHOWS THAT SHRA HAVE WEAKENED CONSIDERABLY IN THE
PAST HR OR SO AND MODELS INDICATE WEAKENING TREND SHOULD CONTINUE
THROUGH EARLY MORNING AS MID-LVL TROF MOVES WELL E AND FGEN FORCING
COLLAPSES.

TODAY...RADAR TRENDS AND QUICKLY WEAKENING FGEN FORCING INDICATE
SHRA SHOULD END JUST AFTER SUNRISE OVER CNTRL AND ERN COUNTIES.
MIXING 850 MB TEMPS OF 5-6C TO SFC SHOULD YIELD INLAND HIGHS IN THE
LOW TO MID 60S OVER THE WRN INTERIOR. LINGERING CLOUDS AND 850 MB
TEMPS AROUND 4C WILL PRODUCE TEMPS IN THE UPPER 50S EAST.

NRN STREAM SHORTWAVE OVER THE DAKOTAS AND ASSOC SFC TROUGH/WEAK WARM
FRONT IS PROJECTED TO MOVE INTO THE UPR GREAT LAKES TONIGHT. ASSOC
PV ANAMOLY AND WEAK MID-LVL Q-VECT CONV COULD BRING SOME LIGHT SHRA
OR SPRINKLES TO AREA DESPITE DRY AIRMASS IN PLACE. WILL CONTINUE
SLIGHT CHC POPS LATE TONIGHT IN THE WEST AND SPREAD SLIGHT CHC POPS
E ON SAT AS MODELS SPIT OUT A HUNDREDTH OR TWO OF QPF FROM SYSTEM.

MAIN CONCERN THEN SHIFTS TO FIRE WEATHER POTENTIAL ON SUN AS ANOTHER
SHORTWAVE AND ASSOC COLD FRONT MOVE THROUGH THE REGION. UKMET...GFS
AND NAM ALL SHOW FAIRLY STRONG 850 MB JET CORE OF 35-40 KT MOVING
ACROSS THE FCST AREA ALONG WITH 4-5MB MB PRES RISE MAX. PRES RISE
MAX AND SUBSIDENCE IN RIGHT EXIT REGION OF 120 KT 3H JET COULD AID
IN STRONG MIXING AND DOWNWARD MOMENTUM TRANSPORT TO SUPPORT GUSTY
WINDS TO PERHAPS 40 MPH IN THE AFTERNOON WITH COLD FRONTAL PASSAGE.
THESE GUSTY WINDS COMBINED WITH FCST MAX TEMPS IN THE LOWER 70S AND
DEWPOINTS LOWERING TO 30F OR LESS FROM DEEP MIXING OF DRY COLUMN
COULD YIELD RED FLAG CONDITIONS SUN AFTERNOON AND EARLY EVENING.

THIS SCENARIO WILL NEED TO BE WATCHED CLOSELY AND COORDINATED WITH
THE FIRE USER COMMUNITY AS A FIRE WEATHER WATCH MAY BE NECESSARY FOR
WRN INTERIOR COUNTIES ON SUN.

NEXT CHC RAIN WILL BE MON AS WAA/ISENTROPIC LIFT SPREADS OVER FCST
AREA IN ADVANCE OF SYSTEM EMERGING FROM THE NRN ROCKIES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VOSS
Hazardous weather outlook, Apr 27, 9:38 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1038 AM EDT FRI APR 27 2007

MIZ001>007-009>014-084-085-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1038 AM EDT FRI APR 27 2007 /938 AM CDT FRI APR 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM TEMPERATURES...LACK OF A WIDESPREAD WETTING RAINFALL BEFORE
SPRING GREEN UP...AND STRONG WINDS MAY LEAD TO AN INCREASED RISK
OF WILDFIRES ON SUNDAY. IF ANY BURNING IS PLANNED THIS WEEKEND...
FOLLOW GUIDANCE FROM LOCAL OFFICIALS AND REMEMBER TO REQUEST A
BURN PERMIT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-281200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
1038 AM EDT FRI APR 27 2007 /938 AM CDT FRI APR 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-281200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
1038 AM EDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA/KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Baraga

When
April 27, 11:30 AM EST to April 30, 11:59 PM EST
Where
Baraga forecast zone
Reported by
Park/Forest Service
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The Baraga Bump Wildfire, which started as a controlled burn on the 27th, burned out of control by the 29th fueled by low relative humidities and strong west winds gusting over 40 mph. The fire consumed more than 1300 acres in the Baraga Plains area between the 27th and 30th. More than 120 firefighters from the U.S. Forest Service and the Michigan DNR battled the blaze and helped authorities evacuate thirty homes in the Covington area. No injures or structure damage were reported from the fire.

Wildfire, Marquette

When
April 29, 1:00 PM EST to 6:00 PM EST
Where
Marquette forecast zone
Property damage
$36,000
Reported by
Fire Department/Rescue
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A wildfire in Powell Township near Big Bay destroyed three structures including an abandoned VFW hall on the 29th. The fire burned approximately sixty acres before it was brought under control. |A fire-related power outage on Green Garden Road in eastern Marquette County left sixty homes without power for several hours on the 29th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26235, 26236.